Author + information
I read with great interest the article by Bosch et al. (1) looking at enalapril and carvedilol for prevention of chemotherapy-induced left ventricular systolic dysfunction (LVSD).
Clinical endpoints of the study raise a few important questions.
1. Cardinale et al. (2) randomized patients with elevated troponin levels after high-dose chemotherapy into enalapril and placebo treatment groups and showed that enalapril prevented a >10% drop in LV ejection fraction (LVEF) when compared with placebo (0% vs. 43%; p < 0.001). The current study contradicts the Cardinale et al. (2) work because they did not find any interaction between the effects of enalapril/carvedilol on EF and troponin elevation (p = 0.59).
2. Compared with controls, patients in the intervention group had a lower incidence of the combined event of death, heart failure, and final LVEF <45% (6.7% vs. 24.4%; p = 0.02). Looking closely, sepsis was a major confounding factor in interpretation of these results because it was the major driver of mortality in the trial (5 in the control group vs. 2 in the intervention group) and a major contributor to reducing the LVEF (patients who survived a septic episode experienced a mean decrease in LVEF of 4.6 ± 9 points, compared with a decrease of 0.6 ± 6 points in patients without sepsis (p = 0.04). Additionally, enalapril and carvedilol did not show any statistically significant difference in reducing the incidence of heart failure or preventing the reduction in LVEF >10% (p = 0.22). This leaves us with 2 possibilities: either 1) enalapril/carvedilol was not effective in preventing LVSD in patients undergoing high-dose chemotherapy; or 2) enalapril/carvedilol might be effective in preventing heart failure in certain subgroups of patients (e.g., those with elevated troponin levels after chemotherapy). Larger randomized controlled trials are needed to answer these questions.
- American College of Cardiology Foundation
- Bosch X.,
- Rovira M.,
- Sitges M.,
- et al.
- Cardinale D.,
- Colombo A.,
- Sandri M.T.,
- et al.